Alert archive / Idaho / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 2, NWS Pocatello, ID

May 20, 1997Bannock County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 20, 1997, 12:38 PM MDT for Bannock County, Idaho. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 1997, 12:38 PM MDT (18:38 UTC)
Expired
May 20, 1997, 1:15 PM MDT
In force
37 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Bannock County, ID

The radar

The Pocatello radar (KSFX), 61 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 1997-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 1997-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
2036 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

459 
WUUS1 KPIH 201842 RRA
SVRPIH
IDC005-201915-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
1238 PM MDT TUE MAY 20 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  115 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN SOUTHEAST IDAHO
 
   ...NORTHERN BANNOCK COUNTY VICINITY POCATELLO...
 
DOPPLER RADAR INDICATES A SEVERE THUNDERSTORM IMMEDIATELY SOUTHWEST OF
POCATELLO AT 1240 PM. THIS STORM IS MOVING NORTHEAST AND WILL CROSS
POCATELLO PRODUCING BRIEF HEAVY RAIN...FREQUENT LIGHTNING AND HAIL
BETWEEN 1/2 AND ONE INCH IN DIAMETER BETWEEN 1245 AND 100 PM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 9:12 AM MDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 20, 9:12 AM MDT, 3 hours 26 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
910 AM MDT TUE MAY 20 1997

MID LEVEL MOISTURE CONTINUES TO SURGE NORTHWARD INTO SOUTHERN IDAHO.
WSR-88D ALREADY SHOWING LIGHT ECHOES MAGIC VALLEY.  NEW 12 UTC ETA
CONTINUES TO SHOW WEAK H5 VORT MAX...MOISTURE SURGE...UPPER LEVEL
DIVERGENCE...AND INCREASING INSTABILITY TODAY UNDER SOUTHWEST REGIME.
RELATIVELY DRY SURFACE AIR SUPPORTS DEVELOPMENT OF SCATTERED
THUNDERSTORMS WITH POTENTIAL FOR STRONG GUSTY WINDS.  SHORTWAVE ALONG
SOUTHERN FLANK OF NW WASHINGTON LOW WILL ROTATE INLAND AND
NORTHEASTWARD TODAY.  THIS WILL PUSH WEAK SURFACE EXTENSION INTO
EASTERN IDAHO LATE EVENING.  AS IS OFTEN THE CASE...THIS WEAK FRONT
MAY PROVIDE ENOUGH LOW LEVEL CONVERGENCE TO SUSTAIN A FEW
THUNDERSTORMS ALONG THIS BOUNDARY THROUGH THE EVENING.  WILL UPDATE
FORECASTS AND MENTION GUSTY WIND POTENTIAL AND LINGER THREAT OF
CONVECTION THROUGH EVENING. BAUCK

IDA UB 075/040 073/041 070 03232
PIH UB 078/043 076/044 074 03232

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:31 PM MDTFlash Flood WarningPIHBannock44 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.